May 22, 2008
Neal Hall, Vancouver Sun
VANCOUVER - Taser shocks of a person with heart disease increases the probability of death, a Montreal biomedical engineer told a provincial Taser inquiry today.
"There is a strong statistical association between Taser related deaths and heart diseases," Pierre Savard told inquiry commissioner Thomas Braidwood.
He also said the current studies on healthy people or healthy animals are insufficient to conclude that the Taser weapon is completely safe.
Savard pointed out the placement of Taser darts within 1.6 centimetres of the heart could stimulate heart tissue and lead to ventricular fibrillation, which causes the heart to quiver, desynchonizing the pumping action of the heart chambers, causing a drop in blood pressure. Such an occurrence, he said, requires the use of a defibrillator to get the heart to return to its normal rhythm.
"The known effects of the Taser on the heart rate are similar to those of two standard diagnostic tests used by cardiologists: the stress test and programmed electrical stimulation," explained Savard.
"These two tests necessitate the use of defibrillators because of their inherent risk" said the professor at the Ecole Polytechnique de Montreal.
He made his presentation via video conferencing and showed a number of diagrams to illustrate how heart disease can be affected by Taser shocks.
The Taser delivers short pulses of electrical current through electrodes over the surface of the body, causing automatic muscle contraction and incapacitation.
Savard said the current is insufficient to cause heart tissue damage in a normal person, but could affect a person with heart disease and cardiac scar tissue.
He said a Taser shock sends a message to the brain, which goes into a state of alarm and causes the automatic nervous system to prepare the body for a "fight or flight response."
The heart rate jumps to 137 beats per minute (72 beats per minute is normal), he said, pointing out that in subjects with coronary artery disease, the blood flow is insufficient to satisfy increased cardiac metabolic needs, which is known as ischemia.
"Some ischemic tissue may show abnormal automaticity and generate ventricular tachycardia, that can be followed by ventricular fibrillation," Savard said.
He explained he began researching the issue after the death last Oct. 14 of Polish immigrant Robert Dziekanski, who was jolted twice with a Taser at Vancouver International Airport by RCMP. An amateur video of the incident, posted on the Internet, caused an international public outcry and led the B.C. government to order the inquiry.
The first stage of the inquiry is looking at Taser use in general. The second part, expected in the fall, will probe the circumstances surrounding the death of Dziekanski.
Dziekanski wandered around a secure area of the airport for seven hours, looking for his mother who had come from Kamloops to meet him. He appeared tired, disoriented and began behaving erratically. He was eventually confronted by police, shocked with a Taser and restrained by RCMP officers. He died minutes later.
WELCOME to TRUTH ... not TASERS
Thursday, May 22, 2008
May 22, 2008